Could your psychiatric drug cause Tardive Dyskinesia (TD)?
- July 14, 2014
- / Dr. Peter Breggin
- / blogs,naturalnews
by Peter Breggin, MD
July 14, 2014
Without knowing it, your psychiatric drug, and some nonpsychiatric drugs, could be exposing you to the risk of tardive dyskinesia (TD). The disorder is rampant and causes tragic injuries. In February of this year, I was the medical expert in a $1.5 million jury verdict on behalf of a child who will be tortured and disabled for the remainder of his life by the tardive dyskinesia induced by Risperdal and Zyprexa. Less than two months ago in May 2014, I was the expert in a legal case settled for $700,000 in which a woman was deformed and disabled from tardive dyskinesia caused by Risperdal, Zyprexa, and Seroquel.
Tardive dyskinesia is a potentially dreadful and crippling disorder caused by psychiatric drugs. It often begins with tongue problems. Your tongue feels thick, moves around in your mouth when you don't want it to, gets caught in your teeth, sticks into your cheek or protrudes from your mouth. Or it can start with your eyes blinking or squinting unexpectedly, your lips puckering or your mouth grimacing in embarrassing ways. TD can make your voice sound slow or slurred, make swallowing difficult or interrupt your breathing with spasms of your diaphragm. Tardive dyskinesia can make your arms, legs, hands or feet move in bizarre ways. It can make you stand or walk awkwardly.
Tardive dyskinesia in the form called tardive dystonia can cause painful spasms of any muscles in your body, commonly causing neck twisting and shoulder shrugging. Tardive akathisia can make you feel agitated and compelled to move. Tardive akathisia feels like an internal torture that is only partially relieved when you pace, wring your hands or jiggle your hands and feet.
Rates for tardive dyskinesia are astronomical. Controlled clinical trials indicate that the yearly rate is 5%-8% cumulative from year to year. A staggering and tragic 15%-24% of patients will develop TD by the third year of taking these drugs. In the elderly, including many given these drugs in nursing homes, the rates exceed 20%-30% per year, disabling these helpless victims and hurrying them toward death. I review scientific studies of tardive dyskinesia in Brain-Disabling Treatments in Psychiatry: Drugs, Electroshock and the Psychopharmaceutical Complex and in Psychiatric Drug Withdrawal.
Patients with tardive dyskinesia often develop psychotic symptoms that they never had before, and most show signs of cognitive decline with dementia. Withdrawal from the drugs can be emotionally and physically agonizing.
Doctors often fail to recognize tardive dyskinesia. They will blame it on "mental illness" or "nervousness" or explain that it is temporary, when in fact most cases become permanent, especially if the drug is not stopped at the first signs of the disorder. There is no cure for the disorder, and treatments are limited and often hazardous.
Millions of people have tardive dyskinesia, tardive dystonia or tardive akathisia -- most without realizing what has happened to them. Could you or someone you love be one of them? Without regard for common sense or medical ethics, the offending drugs are often given to children and the elderly, and to people who think that they are taking a sleep medication or something to help them with their indigestion, or even for nausea with the flu.
The use of injectable drugs under involuntary outpatient commitment should be viewed as a kind of slavery to the pharmaceutical industry. Worse than physical enslavement, it enslaves through subduing the patient's brain, making escape impossible. It also increases the likelihood of tardive dyskinesia if only because the patient cannot take less pills than prescribed. Should the patient develop tardive dyskinesia or another adverse effect, there is no way to interrupt the long-acting effect of the injected medication, so the patient cannot be quickly freed of the offending agent.
Could you be exposed to the risk of tardive dyskinesia, tardive dystonia or tardive akathisia?
Any medication that blocks dopamine function or dopaminergic nerves in the brain can cause tardive dyskinesia. This includes all of the antipsychotic drugs, including the supposedly atypical or newer drugs such as Risperdal, Zyprexa, Invega, Abilify, Geodon, Seroquel, Latuda, Fanapt and Saphris. Older drugs include Thorazine, Haldol and Navane. Also included are drugs used to treat gastrointestinal problems such as Reglan and Compazine, and with a somewhat smaller risk, Phenergan. Much less frequently, similar irreversible tardive disorders can be caused by newer antidepressants such as Prozac, Paxil, Zoloft, Celexa and Wellbutrin, which affect dopamine more indirectly.
You could be at risk of tardive dyskinesia if your doctor prescribes Seroquel to you as a "sleep aid." This is an irrational and dangerous practice, and you should see other approaches to helping your insomnia.
You could be exposed to the risk of TD if you are getting drugs for depression. Antipsychotic drugs are too often prescribed to supposedly enhance the effects of antidepressants. Abilify, Seroquel, and Risperdal, Latuda and Zyprexa are common examples. In addition, people are given Zyprexa in combination with Prozac in a combination called Symbyax. You may think that you are getting an "antidepressant drug" when you are actually getting an antipsychotic drug that can cause tardive dyskinesia.
If you have been told that you are "bipolar," it is very likely that you are being given any one of the antipsychotic drugs while being told it is a "bipolar drug" and without being informed that you are being exposed to the risk of tardive dyskinesia.
The antipsychotic drugs have many additional negative effects. They cause metabolic syndrome with excessive weight gain, increased cholesterol, increase blood sugar, diabetes and heart problems. I have been an expert in cases of fatal diabetes caused by Zyprexa and other antipsychotic drugs. These drugs may shorten the lifespan by as much as 20 years! In Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients and their Families, I document the dangers of these drugs and describe the safest ways to withdraw from them. Psychiatric drugs can be dangerous to withdraw from and should always be tapered with experienced clinical supervision and the support of family or friends.
Doctors have learned that they can get away with prescribing antipsychotic drugs by calling them something else, such as "sleep aids," "sleeping pills," "bipolar drugs" and "antidepressants." Beware of this unethical, dangerous practice, and always research for yourself whatever drug you are prescribed.
Originally published on Natural News.